Skip to content
Includes Expert Content
Social anxiety and awkwardness
avatar
Usmcbri1972 posted:
I am a healthy 40 year old male with a beautiful wife and 3 children. I take a great amount of pride in being a loving father, a husband, and being a provider for my family. I am a former Marine and I try to take care of myself by weightlifting and calastetics 4 days a week. For about 5 years now, maybe longer, I have suffered from nervousness and social anxiety and awkwardness. It has taken over every aspect of my life every minute of every day. Even with my own family and friends, the people for whom I should feel most comfortable being around, I still have this fear of the way people look at me when I talk, the way I walk. This becomes more evident in situations where there are large amounts of people. For most of my life, I have been very confident and outgoing and popular and happy!!! I am not depressed, I have a lot going for me and life is good, but this stress and anxiety has taken over my life, my emotions, my relationships, my happiness. About 3 years ago, I was suffering with some pretty bad back pain and after having an MRI, I learned that I had degenerative discs and a bulging disc in my lower back. After going to a pain management doctor, I started receiving cortisone shots and pain medication. I don't know why and how, but the pain medication not only helped my back, but it helped my anxiety and personality disorder. I felt relaxed and I felt like my old self! My confidence was back and it calmed my nerves. Now, it's been over a year and a half since I have been back to see my doctor as well as take any pain medication due to the fact that I don't have health insurance thru my current employer as well as the fact that I have never been one for drugs and I have a fear of becoming to dependant to the pain killers. I can deal with the physical pain in my body, but I can't deal with the mental and emotional strain that whatever is wrong with me is taking on me and the people in my life.

Take the Poll

What is wrong with me and why do the painkillers help?
  • Personality disorder
  • Psychological disorder
vote
View Poll Results
Reply
 
avatar
Patricia Farrell, PhD responded:
Cortisone may be a wonderful med for decreasing swelling causing pain, but it brings with it mood changes, increased anxiety and general feeling of insecurity. These are the side effects that can cause damage to relationships and chip away at a person's belief system about themself.

No med is without side effects.
 
avatar
Jenee419 responded:
Hi there,

I don't know if you'll get this since you posted 8 months ago, but thought I would write. I too am struggling with social anxiety and awkwardness and. It's not a new thing for me, but it's gotten worse over the past 6 months and I'm trying to figure out why. About a year ago, I went off an antidepressant that I had been on for a long time because I was doing a lot better. I was off of it for about 4 months, but decided I needed something because I was feeling very depressed and anxious. Anyway, I went back on it and around that time, I feel like the social anxiety and awkwardness has not only come back, but increased. It's very uncomfortable and affecting my relationships. I too feel uncomfortable around friends (less with family)- people I should feel comfortable with. What have you been doing for the anxiety/awkwardness? Do you know what caused it for you?

Hope to hear back


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Lexapro
My dr. just prescribe me Lexapro.. i just feel nervous taking it. does anyone have any thoughts about it. More
Was this Helpful?
3 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.